Alert archive / Wyoming / Flash Flood Warnings in 1997

Flash Flood Warning 1, NWS Riverton, WY

May 22, 1997Fremont County, Wyoming

NWS Riverton, WY issued this flash flood warning at May 22, 1997, 10:56 PM MDT for Fremont County, Wyoming. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 1997, 10:56 PM MDT (04:56 UTC)
Expired
May 23, 1997, 12:50 AM MDT
In force
114 min
Issued by
NWS Riverton, WY
Area
Whole counties

County Fremont County, WY

The radar

The Riverton/Lander radar (KRIW), 13 km from the middle of the area, began a volume at 04:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 4.9 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 1997-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 283 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 1997-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
283 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1943 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRIW 230457
FFWRIW
WYC013-230650-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
1056 PM MDT THU MAY 22 1997

* FLASH FLOOD WARNING FOR
  NORTH CENTRAL AND NORTHEASTERN FREMONT - WEST CENTRAL WYOMING

* UNTIL 1250 AM MDT
 
* SOME STREAMS AFFECTED

  MUDDY CREEK
  DRY COTTONWOOD CREEK

* CAUSE AND EFFECT
  DOPPLER RADAR SHOWED A CLUSTER OF THUNDERSTORMS NEARLY STATIONARY OVER
  MUDDY CREEK APPROXIMATELY 25 MILES NORTH OF RIVERTON.  RADAR ESTIMATED
  OVER AN INCH OF RAIN HAD FALLEN IN THIS AREA SINCE 930 PM.

* FORECAST CONDITIONS
    THE HEAVY RAINFALL WILL LIKELY RESULT IN RAPID RISES OF WATER ALONG
THE MUDDY AND DRY COTTONWOOD CREEKS UNTIL 100 AM. THE MUDDY CREEK RUNS
SOUTHEAST INTO THE BOYSEN RESEVOIR.

LEAVE FLOOD PRONE OR LOW LYING AREAS IMMEDIATELY. CAMPERS ALONG THE
WEST SIDE OF THE BOYSEN RESERVOIR SHOULD MOVE WAY FROM STREAMS AND
CREEKS TO HIGHER GROUND NOW.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT
IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODING.

WCJIN-WYNW
AEM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at May 22, 2:32 PM MDT, 8 hours 24 minutes earlier.

Area forecast discussion, May 22, 2:32 PM MDT, 8 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
210 PM MDT WED MAY 22 1997

BND OF SHWRS/ISOLD TSTMS FM JOHNSON CO. SOUTH THRU NATRONA AND INTO
CARBON CO. SHFTG SLOLY E THIS AFTN WHILE S/WV RDG APRCHS WRN WY. ISOLD
TSTMS HV DVLPD OVR WRN WY MTNS IN STILL SMWHT UNSTBL AMS AND RESIDUAL
MSTR. ETA LYR AVG RH CONTS W TO E DRYING TRND ACRS CWFA...WITH HIEST
RH OVR SE WY BY 00Z. THIS APPRS TO BE A LTL FAST...SO LIKE IDEA OF
HOLDING SCTD SHWRS/TSTMS ZNS 15/28 INTO EVENING. ISOLD TSTMS IN W WILL
DIE RPDLY WITH SS AND S/WV RDG. COOL MINS W TNGT WITH DRY LOW LVL AIR
AND MOSTLY CLR SKIES...30S WRN VLYS AND 40S ELSW.

WY STAYS UNDER SWLY FLOW ALF THRU FCST PD...WITH FLOW BCMG STGR FRI
AND SAT. MDLS HOLD UPR LOW NR VRISL NRLY STNRY THRU 36 HRS...THEN MOV
IT INLND TO THE SE IN RSPNS TO BLDG UPR RDG ERN PAC. SATL IMAGERY SHWS
A LOT OF MSTR OVR PAC...WHICH MDLS MOV INTO WRN PTN STA FRI. WK S/WV
APRCHS WRN WY FRI AFTN...AND WITH INCRG MSTR/INSTBY...SCT TSTMS WILL
DVLP WRN MTNS. RMNDR CWFA SHUD SEE ONLY ISOLD TO WDLY SCTD ACTVTY IN
DRIER AMS. MAX TEMP FCSTS FOR FRI ON AVN/NGM MOS CLOSE...WITH 70S MOST
AREAS LOOKING GOOD XCPT 60S IN W.

MEMORIAL DAY WKEND FCST ON TRACK...LOOKING COOL AND SHWRY AS AVN MOVS
CUTOFF H5 LOW TO SRN ID.   DN

Nearby

Flash Flood Warnings in Wyoming, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.